Texas, 2023

Hail in Texas, April 15, 2023

April 15, 2023 · NWS EWX · 8 events in 5 counties and zones

Thunderstorms formed along a cold front as it moved through South Central Texas. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along a cold front as it moved through South Central Texas. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 15, 5:30 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 15, 5:30 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
630 PM CDT Sat Apr 15 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 209 PM CDT Sat Apr 15 2023

Low clouds this morning have mixed out with mostly clear skies and
hot temperatures on tap this afternoon. Forecast highs across the
area today will mainly be in the 90s, with some locations at or
within a degree or two of record territory. A dry line is currently
moving east across the CWA with a cold front in Central Texas not
far behind. With peak daytime heating and the presence of these
features, a few thunderstorms may break the cap and form near the I-
35 corridor before moving east into the Coastal Plains. The hi-res
guidance that do initiate storms do so just east of the I-35
corridor late afternoon, with storms moving east of the area in the
evening. Ample instability is seen ahead of the dry line and cold
front, with CAPE values of 4000-5000 J/kg; lacking a bit is the
effective shear values of 20-30 kts. Still, strong to severe storms
will be possible this afternoon and evening with SPC continuing to
highlight either a Slight Risk (level 2 of 5) in the Coastal Plains
or Marginal Risk (level 1 of 5) further west towards the I-35
corridor. The main threat will be large hail and damaging winds.

The front will continue to move south across the area overnight with
dry and cool air behind it. Winds will be a bit breezy overnight
into Sunday morning with gusts from 20-30 mph expected at times.
Lows tonight will range from the low 50s in the north to the low 60s
in the south. Winds will decrease quickly in the afternoon on Sunday
with highs in the 70s to low 80s accompanied by clear skies.
Slightly cooler temperatures Sunday night into Monday.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 209 PM CDT Sat Apr 15 2023

We start the work week with dry weather conditions across the local
area. Monday's high temperatures are forecast to be a bit warmer
than Sunday ranging from the upper 70s across the Hill Country to
mid 80s along the Rio Grande. If storms do form, these are staying
across the northeast Mexican terrain just a head of the dry-line,
however, there is a slight chance for a storm or two to push across
Val Verde and therefore the slight chance for showers and storms
Monday evening. Southerly flow is forecast to be in place with
humidity values increasing through the period with more clouds and
warmer temperatures expected overnight through Tuesday morning.
Clouds stay around for the most part on Tuesday with highs in the
upper 70s to mid 80s for most locations with mid 80s across the Rio
Grande. We do show slight to low chances for showers and storms
across the eastern two thirds of the local area on Tuesday afternoon
as an upper level short wave disturbance moves across the area.
Another upper level short wave trough is forecast to push across the
local area on Wednesday and once again brings chances for showers
and storms to areas along and east of Highway 281. The story repeats
with isolated showers and storms but this time across the Hill
Country on Thursday afternoon. Better chances for showers and storms
are expected Thursday night into Friday morning ahead of the dry-
line. A cold front is forecast to push across the local area on
Friday night into Saturday morning. Additional showers and storms
are possible along the front as it moves over the Coastal Plains.

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Sat Apr 15 2023

Cold front currently moving through the SSF VCNTY. Mostly clear skies
will follow after 01Z at SAT/SSF and the rest of the TAF periods will
be to chase wind directions at surface ridging builds over TX.

&&

.FIRE WEATHER...
Issued at 209 PM CDT Sat Apr 15 2023

Dry air and breezy winds behind the dryline and a cold front will
result in elevated to near critical fire weather conditions across
the Rio Grande plains and southern Edwards Plateau this afternoon and
evening. A Rangeland Fire Danger Statement was issued earlier for
most of today and early evening as RH may fall as low as the single
digits with sustained wind speeds up to 15 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  55  77  49 /   0  10   0   0
Austin Bergstrom Intl Airport  90  54  76  47 /  10  10   0   0
New Braunfels Muni Airport     88  55  78  50 /  20  10   0   0
Burnet Muni Airport            89  51  76  49 /   0   0   0   0
Del Rio Intl Airport           93  60  84  58 /   0   0   0   0
Georgetown Muni Airport        90  53  76  47 /   0   0   0   0
Hondo Muni Airport             93  58  81  51 /   0   0   0   0
San Marcos Muni Airport        87  55  77  47 /  20  10   0   0
La Grange - Fayette Regional   86  55  73  46 /  20  20   0   0
San Antonio Intl Airport       92  58  78  52 /   0   0   0   0
Stinson Muni Airport           93  60  79  52 /  10  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...18
Long-Term...76
Aviation...18
Hazardous weather outlook, Apr 15, 3:52 AM CST, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
452 AM CDT Sat Apr 15 2023

TXZ171>173-183>194-202>209-217>225-228-161000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
452 AM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A few strong to severe thunderstorms are possible this afternoon
and early evening for areas generally along and east of the
Interstate 35 corridor. Large hail and damaging winds are the
main severe weather concerns.

Elevated to near critical fire weather conditions are possible
this afternoon and evening across the Rio Grande plains and
southern Edwards Plateau due to gusty northwest winds and dry air.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 15, 5:15 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
615 PM CDT Sat Apr 15 2023

TXZ193-209-160000-
Bastrop TX-Fayette TX-
615 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of east central Bastrop
and central Fayette Counties through 700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Grange, Smithville, Muldoon, Floy, Plum, Buescher State Park,
O'Quinn, West Point, Winchester and Kirtley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.

&&

LAT...LON 2988 9682 2976 9712 3007 9721 3014 9707
      3011 9704 3004 9702 3005 9698
TIME...MOT...LOC 2314Z 332DEG 19KT 3005 9713

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RUNYEN
Special weather statement, Apr 15, 5:43 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
643 PM CDT Sat Apr 15 2023

TXZ193-209-223-160030-
Bastrop TX-Fayette TX-Gonzales TX-
643 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of south central
Bastrop, northeastern Gonzales and southwestern Fayette Counties
through 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cistern, or 14 miles southwest of Smithville, moving southeast at 30
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flatonia, Waelder, Cistern, String Prairie, Jeddo, Newtonville, Elm
Grove and Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.

&&

LAT...LON 2965 9706 2960 9730 2977 9735 2979 9732
      2982 9736 2988 9738 2992 9724
TIME...MOT...LOC 2343Z 335DEG 24KT 2984 9731

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RUNYEN

The radar

The Austin/San Antonio radar (KEWX), 73 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Bastrop

When
April 15, 5:45 PM CST
Where
Bastrop County, 2.27 mi NE of Jeddo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.840, -97.290

A thunderstorm produced quarter size hail between Rosanky and Jeddo.

Hail, Fayette

When
April 15, 5:47 PM CST
Where
Fayette County, 3.45 mi N of Muldoon
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
29.870, -97.070

A thunderstorm produced hail up to the size of ping pong balls between West Point and Muldoon. Most of the hail was penny to nickel size.

Hail, Fayette

When
April 15, 6:01 PM CST
Where
Fayette County, Muldoon
Measured
1 in hail
Reported by
Public
Coordinates
29.820, -97.070

A thunderstorm produced quarter size hail in Muldoon.

Hail, Fayette

When
April 15, 6:11 PM CST
Where
Fayette County, 3.3 mi WNW of Freyburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
29.790, -97.020

A thunderstorm produced ping pong ball size hail between Muldoon and Freyburg.

Hail, Lavaca

When
April 15, 6:41 PM CST
Where
Lavaca County, 3.08 mi WSW of Moulton Muni Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.560, -97.200

A thunderstorm produced hail up to the size of golf balls on FM 532 near the Lavaca/Gonzales county line.

Hail, Atascosa

When
April 15, 6:57 PM CST
Where
Atascosa County, Pleasanton Muni Arpt
Measured
0.75 in hail
Reported by
Utility Company
Coordinates
28.950, -98.520

A thunderstorm produced pea to penny size hail at the Pleasanton Municipal Airport.

Hail, De Witt

When
April 15, 7:48 PM CST
Where
De Witt County, 4.09 mi SW of Edgar
Measured
1 in hail
Reported by
Public
Coordinates
29.160, -97.280

A thunderstorm produced quarter size hail north of Cuero.

Hail, Atascosa

When
April 15, 7:52 PM CST
Where
Atascosa County, 6.04 mi SSE of Campbellton
Measured
1 in hail
Reported by
Public
Coordinates
28.670, -98.260

A thunderstorm produced hail from dime to quarter size along I-37 northeast of Whitsett.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092744, 1092745, 1092746, 1092747, 1092748, 1092750, 1092751, 1092752.